SymptomsBy Mayo Clinic staff
Antibiotic-associated diarrhea can cause signs and symptoms that range from mild to severe.
Common signs and symptoms
For most people, antibiotic-associated diarrhea causes mild signs and symptoms, such as:
- Loose stools
- More frequent bowel movements
Antibiotic-associated diarrhea is likely to begin about five to 10 days after starting antibiotic therapy. Sometimes, however, diarrhea and other symptoms may not appear for days or even weeks after you've finished antibiotic treatment.
More serious signs and symptoms
Some people experience a more serious form of antibiotic-associated diarrhea. When the overgrowth of harmful bacteria is severe, you may have signs and symptoms of colitis or pseudomembranous colitis, such as:
- Frequent, watery diarrhea
- Abdominal pain and cramping
- Pus in your stool
- Bloody stools
When to see a doctor
Call your doctor right away if you experience signs and symptoms of serious antibiotic-associated diarrhea. These signs and symptoms are common to a number of conditions, so your doctor may recommend tests to determine the cause.
- Kelly CP, et al. Antibiotic-associated diarrhea, pseudomembranous enterocolitis and Clostridium difficile-associated diarrhea and colitis. In: Feldman M, et al. Sleisenger and Fordtran's Gastrointestinal and Liver Disease. 8th ed. Philadelphia, Pa.: Saunders Elsevier; 2006. http://www.mdconsult.com/das/book/body/189880460-5/0/1389/0.html. Accessed March 19, 2010.
- Ferri FF. Pseudomembranous colitis. In: Ferri FF. Ferri's Clinical Advisor 2010. Philadelphia, Pa.: Mosby; 2010. http://www.mdconsult.com/das/book/body/189880460-5/0/2088/0.html. Accessed March 19, 2010.
- Thielman NM, et al. Antibiotic-associated colitis. In: Mandell GL, et al. Mandell, Douglas and Bennett's Principles and Practice of Infectious Diseases. 7th ed. Philadelphia, Pa.: Churchill Livingstone; 2009. http://www.mdconsult.com/book/player/book.do?method=display&type=aboutPage&decorator=header&eid=4-u1.0-B978-0-443-06839-3..X0001-X--TOP&isbn=978-0-443-06839-3&uniq=190074036#lpState=open&lpTab=contentsTab&content=4-u1.0-B978-0-443-06839-3..X0001-X--TOP%3Bfrom%3Dcontent%3Bisbn%3D978-0-443-06839-3%3Btype%3DbookHome. Accessed March 19, 2010.
- O'Mahony S, et al. Enteric bacterial flora and bacterial overgrowth. In: Feldman M, et al. Sleisenger and Fordtran's Gastrointestinal and Liver Disease. 8th ed. Philadelphia, Pa.: Saunders Elsevier; 2006. http://www.mdconsult.com/das/book/body/189880460-5/0/1389/0.html. Accessed March 26, 2010.
- Diarrhea. National Institute for Diabetes and Digestive and Kidney Diseases. http://digestive.niddk.nih.gov/ddiseases/pubs/diarrhea/index.htm. Accessed March 25, 2010.
- Peterson MA. Disorders of the large intestine. In: Marx JA, et al. Rosen's Emergency Medicine: Concepts and Clinical Practice. 7th ed. Philadelphia, Pa.: Mosby; 2009. http://www.mdconsult.com/book/player/book.do?method=display&type=aboutPage&decorator=header&eid=4-u1.0-B978-0-323-05472-0..X0001-1--TOP&isbn=978-0-323-05472-0&uniq=191219029#lpState=open&lpTab=contentsTab&content=4-u1.0-B978-0-323-05472-0..X0001-1--TOP%3Bfrom%3Dcontent%3Bisbn%3D978-0-323-05472-0%3Btype%3DbookHome. Accessed March 25, 2010.
- Diarrhea. ADA Nutrition Care Manual. http://nutritioncaremanual.org/topic.cfm?ncm_heading=Nutrition%20Care&ncm_toc_id=19099. Accessed March 26, 2010.
- Parkes GC, et al. The mechanisms and efficacy of probiotics in the prevention of Clostridium difficile-associated diarrhoea. Lancet Infectious Diseases. 2009;9:237.